Discussions By Condition: Poisoning

Phenobarbital used for epilepsy

Posted In: Poisoning 3 Replies
  • Posted By: Anonymous
  • July 9, 2006
  • 00:18 AM

I've been using phenobarbital (180 mg/day) for grand mal seizures and have been controlled for 28 years. I was shocked however, when I did a search on google on hearing sensitivity and came across your site. I'm very sensitive to high pitch or loud noises. When I read that barbiturate abuse can cause hearing sensitivity, I wondered if that could be the cause of my problem. :confused: Would you consider barbiturate abuse and prolonged use of phenobarb the same thing?

The doctors have no idea what the problem is with my ears and it's been linked to the fact that I have vertigo. Most bouts usually trigger migraines, tinnitus, aural pressure, and pain in my ears. Even on a normal day, without vertigo, I often get aural pressure and pain in the ears. I'm at the point when I can't even play Legos with the children as I can't stand the sound of the blocks colliding together in the bucket when they are picked up. It sends throbbing pain to my ears. :(

Another one is driving on the highway with the windows rolled down. The wind/draft really hurts my ears. I'm tired of going to the ENT, doctor and audiologist just to be told that there's nothing wrong. :mad: My ears hurt and I want to know why, and what to do about it! It's ridiculous when I feel like I have to wear ear plugs to play Legos with the children! :rolleyes:

Vertigo and Meniere's Disease is in my family, but since I have no fluctuating hearing loss (YIPPEE), they ruled that one out! Is it possible that the prolonged use of phenobarb is causing this hearing sensitivity? My doctor sends me for blood work and tests my phenobarb level yearly to make sure that all is well and he never mentioned anything about it causing hearing sensitivity.

Any suggestions and/or advice would be truly appreciated! Thank you!

Cydrina

Reply Flag this Discussion

3 Replies:

  • You can develop a side effect of a med at anytime.I know that pheno works for your seizures, but maybe there is a newer drug that will also work for you without the hearing sensitivity thing.Ask your Neuro if you could change if possible....He could gradually work you off of the pheno while gradually adding something else.good luck!
    Anonymous 42789 Replies
    • December 20, 2006
    • 08:10 PM
    • 0
    Flag this Response
  • Phenobarbital prescribed for epilepsy has nothing to do with barbiturate abuse.If you are experiencing side effects you are not able to tolerate, ask your doctor about alternatives to phenobarbital.However, if the side effects are not too severe, after three decades of stable medication and no/few seizures, it is not necesarily a good idea to change the medication.
    Anonymous 42789 Replies Flag this Response
  • I am having the same symptoms as Cynthia except I am also having migraines that travel down my left ear and to the neck and nausea and vomiting. Does anyone have any idea of what can cause these symptoms. I am on no meds except Premarin .0625mg. Thanks, Diana
    Anonymous 42789 Replies
    • October 24, 2007
    • 03:01 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.